Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Pocatello, ID

May 12, 2018Butte County, Clark County, Jefferson County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 12, 2018, 3:54 PM MDT for Butte County, Clark County, Jefferson County, Idaho. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2018, 3:54 PM MDT (21:54 UTC)
Expired
May 12, 2018, 4:15 PM MDT
In force
21 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butte County, ID, Clark County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 91 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.9 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS55 KPIH 122154
SVRPIH
IDC023-033-051-122315-
/O.NEW.KPIH.SV.W.0003.180512T2154Z-180512T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
354 PM MDT SAT MAY 12 2018

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Western Jefferson County in southeastern Idaho...
  Northeastern Butte County in southeastern Idaho...
  Southwestern Clark County in southeastern Idaho...

* Until 515 PM MDT

* At 353 PM MDT, a severe thunderstorm was located over Mud Lake or
  near Terreton, moving north at 20 mph.

  HAZARD...60 mph wind gusts were observed on Idaho National 
           Laboratory property. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Terreton, Mud Lake, Northwest Inl and Monteview. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4379 11237 4363 11262 4408 11313 4432 11257
TIME...MOT...LOC 2153Z 158DEG 19KT 4384 11254 

HAIL...<.75IN
WIND...60MPH
 
$$

Messick
1 follow-up statement
956 
WWUS55 KPIH 122215
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
415 PM MDT SAT MAY 12 2018

IDC023-033-051-122224-
/O.CAN.KPIH.SV.W.0003.000000T0000Z-180512T2315Z/
Jefferson ID-Butte ID-Clark ID-
415 PM MDT SAT MAY 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JEFFERSON...
NORTHEASTERN BUTTE AND SOUTHWESTERN CLARK COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

However, moderate to heavy rain will continue through at least 6:30 
pm in the area from the Arco Desert northwards to the Montana border.

LAT...LON 4379 11237 4363 11262 4408 11313 4432 11257
TIME...MOT...LOC 2206Z 158DEG 19KT 4394 11260 

$$

Messick

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:17 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 12, 2:17 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
217 PM MDT Sat May 12 2018

.SHORT TERM...Tonight through Tuesday. Closed upper low remains
nearly stationary through the short term, generally meandering
around Southern Idaho/Northern Nevada/Utah. General character of
the conditions the next several days will be periods of convection
with strongest storms occurring in the afternoon/evening where dry
slots can allow some sun to help destabilize atmosphere. There is
low confidence in timing of these alternating bands of
precipitation and dry slots, so opted to blend toward chance
precipiation all areas most periods with isolated/slight chance
thunder mention during daytime hours for best chances at
instability. Snow accumulations not an impact concern other than
regions above 8000 ft, well above most passes. Tonight likely best
chance at seeing anything significant, particularly central
mountains where there is some upslope contribution, but even so
additional amounts tonight are generally 2-6 inches. With less QPF
forecast Sunday through rest of forecast period, snow amounts
remain negligible. Northerly gradient rest of today still a
concern for boaters on American Falls reservoir, so will maintain
Lake Wind Advisory through the evening. DMH

.LONG TERM...Tuesday night through next Saturday night. The Upper
Low we've been discussing will lose its definition over SE Idaho on
Wednesday. Heights will briefly build over the region within broad
SW flow Thu-Fri, bringing a warm-up. A new Upper Low off of the
California coast will migrate eastward into Nevada and Utah by the
end of the week, then weakening into a broad trough over the area.
into early next week. The net effect will be continuation of Shower
and Thunderstorms, with activity most numerous during the Afternoon
and early Evening hours. The highest chances are anticipated on
Wednesday, and again Friday-Saturday due to the proximity of the
Upper Low/Trough. AD/DMH

&&

.AVIATION...Upper low continues to spin over NE Nevada as of this
writing. This low will remain nearly stationary through the period,
while meandering slightly north. This low will result in a
complicated and low confidence aviation forecast. Currently
monitoring convection over far NE Utah attm, which has developed in
response to surface heating within the mid-level dry slot and an
approaching mid-level shortwave. This lobe of convection is forecast
to rotate N/NW into SE Idaho this Afternoon, as indicated by
observational trends and high-resolution model guidance. Uncertainty
lies in the exact track and timing of this band, and just how low
CIGs and VIS will get beneath this band. Do think it will weaken
some as it enters a more stable atmosphere over SE Idaho, but have
retained VCTS for forecast continuity and IFR/MVFR CIG development.
The band should rotate near or through PIH, IDA and DIJ between 21-
02Z or so. By 02Z, instability will be lacking and thus drop VCTS
mention by this time. The band should continue to pivot NW into BYI
and SUN this evening (roughly 00Z-06Z or so) with MVFR/IFR CIGs and
Showers. The next item of uncertainty is...how much clearing will
develop beneath the mid-level dry slot tonight -- and where will it
be located? Current indications suggest this clearing will set up
along/east of a PIH to IDA line. Any location that experiences
clearing tonight may quickly see Fog/Low Stratus development. Less
impactful TAF forecast for Sunday as the low begins to weaken.
Expect mainly VFR CIGs except for those times when an
isolated/Scattered Shower or Thunderstorm drifts over/near a
Terminal. AD/DMH

&&

.HYDROLOGY...Precipitation from yesterday into today fell within
expected ranges, and East idaho rivers/streams are showing the
influence with minor rises. Snake, Portneuf and Henrys Rivers all
showing minor rises, but still within banks. Henrys still forecast
to reach flood stage but timing keeps being pushed off slightly.
Will keep Flood Watch in place there, with general river statement
for high flows for the Portneuf and Snake. Flood Advisory remains
in effect for minor impacts along the Big Wood through Hailey.
Further updates depend on how the rivers continue to react to the
precipitation as well as reservoir releases in the next several
days. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 6 PM MDT this evening for IDZ021.

&&

In the hours before

Special weather statement, May 12, 1:40 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Pocatello ID
140 PM MDT SAT MAY 12 2018

IDZ020-021-122030-
Upper Snake River Plain ID-Lower Snake River Plain ID-
140 PM MDT SAT MAY 12 2018

...STRONG THUNDERSTORM WITH HAIL AND HEAVY RAIN APPROACHING
BLACKFOOT AND HIGHWAY 26 CORRIDOR UNTIL 230 PM MDT...

At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hall Eagle Lodge or near Blackfoot, moving northwest at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm, along with heavy Rain.

If traveling along I-15 between Fort Hall and just north of Blackfoot
or along Highway 26 between Blackfoot and INL, be prepared for Heavy
Rain, reduced visibility and ponding of water on Roads. Reduce
speeds.

Locations impacted include...
Blackfoot, Atomic City, Rockford, Moreland, Rose, Fort Hall Eagle
Lodge, Taber and Groveland.

LAT...LON 4310 11217 4305 11222 4306 11239 4314 11257
      4346 11284 4340 11241
TIME...MOT...LOC 1938Z 151DEG 14KT 4313 11233

AD/DMH
Local storm report, May 12, 2:03 PM MDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
203 PM MDT SAT MAY 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             BLACKFOOT               43.19N 112.35W
05/12/2018  M0.25 INCH       BINGHAM            ID   SOCIAL MEDIA

            MULTIPLE REPORTS OF PEA TO DIME SIZED HAIL IN BLACKFOOT
            VIA SOCIAL MEDIA.

&&

ADESMET
Special weather statement, May 12, 2:15 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Pocatello ID
215 PM MDT SAT MAY 12 2018

IDZ020-021-122045-
Upper Snake River Plain ID-Lower Snake River Plain ID-
215 PM MDT SAT MAY 12 2018

...HAIL AND HEAVY RAIN FOR NORTHWESTERN BONNEVILLE AND CENTRAL
BINGHAM COUNTIES UNTIL 245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rose or 9 miles north of Blackfoot, moving northwest at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

The Public has reported Pea to Dime sized hail covering the ground
with this storm.

Locations impacted include...
Shelley, Firth, Moreland, Rose and Basalt.

LAT...LON 4335 11206 4319 11246 4345 11275 4361 11225
TIME...MOT...LOC 2014Z 155DEG 16KT 4333 11239

AD/DMH
Local storm report, May 12, 2:41 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
241 PM MDT SAT MAY 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY SNOW       33 WNW ARCO             43.75N 113.93W
05/12/2018  E8.0 INCH        CUSTER             ID   MESONET

            BEAR CANYON SNOTEL 7903 MSL. 26-HOUR TOTAL.

0200 PM     HEAVY SNOW       30 NNW ARCO             44.02N 113.47W
05/12/2018  E7.5 INCH        CUSTER             ID   MESONET

            HILTS CREEK SNOTEL 8001 MSL. 26-HOUR TOTAL.

0200 PM     HEAVY SNOW       17 SW MACKAY            43.73N 113.83W
05/12/2018  E15.6 INCH       CUSTER             ID   MESONET

            SMILEY MOUNTAIN SNOTEL 9520 MSL. 26-HOUR TOTAL.

0200 PM     SNOW             21 ENE HAILEY           43.63N 113.97W
05/12/2018  E4.5 INCH        BLAINE             ID   MESONET

            SWEDE PEAK SNOTEL 7641 MSL. 26-HOUR TOTAL.

0200 PM     SNOW             22 NW KETCHUM           43.80N 114.85W
05/12/2018  E3.9 INCH        BLAINE             ID   MESONET

            VIENNA MINE SNOTEL 8963 MSL. 26-HOUR TOTAL.

&&

DMH
Special weather statement, May 12, 2:45 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pocatello ID
245 PM MDT SAT MAY 12 2018

IDZ020-122115-
Upper Snake River Plain ID-
245 PM MDT SAT MAY 12 2018

...GUSTY outflow WINDS AND HAIL FOR SOUTH CENTRAL JEFFERSON...
NORTHWESTERN BONNEVILLE AND NORTH CENTRAL BINGHAM COUNTIES UNTIL 315
PM MDT...

At 244 PM MDT, Doppler radar was tracking a line of strong
thunderstorm 14 miles east of Southeast Inl or 17 miles west of
Idaho Falls, moving northwest at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will cross the Highway 20 corridor shortly. Reduce
driving speeds.

Locations impacted include...
Southeast Inl and Kettle Butte.

LAT...LON 4351 11210 4344 11260 4362 11269 4370 11217
TIME...MOT...LOC 2044Z 149DEG 23KT 4352 11238

AD/DMH
Special weather statement, May 12, 3:46 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
346 PM MDT SAT MAY 12 2018

IDZ019-020-032-122230-
Lost River/Pashimeroi ID-Upper Snake Highlands ID-
Upper Snake River Plain ID-
346 PM MDT SAT MAY 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER...
SOUTHWESTERN FREMONT...JEFFERSON...NORTHERN BUTTE...NORTHWESTERN
BONNEVILLE...WEST CENTRAL MADISON AND CLARK COUNTIES UNTIL 430 PM
MDT...

At 343 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lewisville to near Terreton to 13 miles
west of Northwest Idaho National Laboratory to 7 miles southwest of
Darlington. Movement was north at 20 mph. The line should reach the
border with Montana around 6:30 pm this evening.

Wind gusts up to 50 mph will be possible with these storms. Small
hail is also possible with this line.

Locations impacted include...
Dubois, Mackay, Terreton, Ucon, Menan, Roberts, Lewisville, Mud Lake,
Hamer, Spencer, Darlington, Northwest Inl, Monteview, Moore, Summit
Reservoir, Small, Humphrey, Sage Junction, Clyde and Edie School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. It may also reduce visibility to near zero.
Do not drive your vehicle through flooded roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4453 11209 4357 11191 4377 11233 4383 11299
      4365 11355 4453 11387 4449 11381 4443 11355
      4445 11345 4432 11334 4423 11332 4423 11281
      4442 11284 4448 11278 4451 11272 4445 11239
      4454 11235 4457 11229
TIME...MOT...LOC 2143Z 169DEG 17KT 4365 11201 4381 11235 4388 11300
4372 11348

Messick

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:06 AM MDTLake Wind AdvisoryPIH15 hr
May 12, 1:16 PM MDTSpecial Weather StatementPIHBingham44 min
May 12, 1:27 PM MDTSpecial Weather StatementPIHBear Lake48 min
May 12, 1:40 PM MDTSpecial Weather StatementPIHBingham50 min
May 12, 2:15 PM MDTSpecial Weather StatementPIHBingham30 min
May 12, 2:45 PM MDTSpecial Weather StatementPIHJefferson30 min
May 12, 3:46 PM MDTSpecial Weather StatementPIHClark, Jefferson44 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.